Leflunomide-induced subacute cutaneous lupus erythematosus with erythema multiforme-like lesions

Angelo Valerio Marzano, S. Ramoni, N. Del Papa, M. Barbareschi, E. Alessi

Research output: Contribution to journalArticle

Abstract

Leflunomide is an immunosuppressive agent that acts by inhibiting pyrimidine synthesis in lymphocytes and other rapidly proliferating cells, as well as by suppressing tumor necrosis factor-α-induced cellular responses. A number of leflunomide-related adverse events have been reported. Among cutaneous side effects, a few cases of subacute cutaneous lupus erythematosus have been described. We report a previously undocumented reaction to leflunomide, manifesting as subacute cutaneous lupus erythematosus and erythema multiforme-like lesions, in a young woman treated with this drug for ankylosing spondylitis. Withdrawal of leflunomide combined with a short cycle of systemic corticosteroid led to the resolution of the patient's rash, indicating this drug as being responsible for the development of the disease. We conclude that leflunomide might have triggered the occurrence of both subacute cutaneous lupus erythematosus and erythema multiforme in a patient with pre-existing autoimmune diathesis. The suppressive effect of this drug on tumor necrosis factor-α-related mechanisms might have played a role in the induction of such a unique reaction to leflunomide.

Original languageEnglish
Pages (from-to)329-331
Number of pages3
JournalLupus
Volume17
Issue number4
DOIs
Publication statusPublished - 2008

Fingerprint

leflunomide
Cutaneous Lupus Erythematosus
Erythema Multiforme
Tumor Necrosis Factor-alpha
Pharmaceutical Preparations
Ankylosing Spondylitis
Disease Susceptibility
Immunosuppressive Agents
Exanthema
Adrenal Cortex Hormones
Lymphocytes

Keywords

  • Ankylosing spondylitis
  • Erythema multiforme
  • Leflunomide
  • Lupus erythematosus

ASJC Scopus subject areas

  • Rheumatology
  • Immunology

Cite this

Leflunomide-induced subacute cutaneous lupus erythematosus with erythema multiforme-like lesions. / Marzano, Angelo Valerio; Ramoni, S.; Del Papa, N.; Barbareschi, M.; Alessi, E.

In: Lupus, Vol. 17, No. 4, 2008, p. 329-331.

Research output: Contribution to journalArticle

Marzano, Angelo Valerio ; Ramoni, S. ; Del Papa, N. ; Barbareschi, M. ; Alessi, E. / Leflunomide-induced subacute cutaneous lupus erythematosus with erythema multiforme-like lesions. In: Lupus. 2008 ; Vol. 17, No. 4. pp. 329-331.
@article{d7a7579c47bb4c62aadfad3c799f9cc3,
title = "Leflunomide-induced subacute cutaneous lupus erythematosus with erythema multiforme-like lesions",
abstract = "Leflunomide is an immunosuppressive agent that acts by inhibiting pyrimidine synthesis in lymphocytes and other rapidly proliferating cells, as well as by suppressing tumor necrosis factor-α-induced cellular responses. A number of leflunomide-related adverse events have been reported. Among cutaneous side effects, a few cases of subacute cutaneous lupus erythematosus have been described. We report a previously undocumented reaction to leflunomide, manifesting as subacute cutaneous lupus erythematosus and erythema multiforme-like lesions, in a young woman treated with this drug for ankylosing spondylitis. Withdrawal of leflunomide combined with a short cycle of systemic corticosteroid led to the resolution of the patient's rash, indicating this drug as being responsible for the development of the disease. We conclude that leflunomide might have triggered the occurrence of both subacute cutaneous lupus erythematosus and erythema multiforme in a patient with pre-existing autoimmune diathesis. The suppressive effect of this drug on tumor necrosis factor-α-related mechanisms might have played a role in the induction of such a unique reaction to leflunomide.",
keywords = "Ankylosing spondylitis, Erythema multiforme, Leflunomide, Lupus erythematosus",
author = "Marzano, {Angelo Valerio} and S. Ramoni and {Del Papa}, N. and M. Barbareschi and E. Alessi",
year = "2008",
doi = "10.1177/0961203307087189",
language = "English",
volume = "17",
pages = "329--331",
journal = "Lupus",
issn = "0961-2033",
publisher = "SAGE Publications Ltd",
number = "4",

}

TY - JOUR

T1 - Leflunomide-induced subacute cutaneous lupus erythematosus with erythema multiforme-like lesions

AU - Marzano, Angelo Valerio

AU - Ramoni, S.

AU - Del Papa, N.

AU - Barbareschi, M.

AU - Alessi, E.

PY - 2008

Y1 - 2008

N2 - Leflunomide is an immunosuppressive agent that acts by inhibiting pyrimidine synthesis in lymphocytes and other rapidly proliferating cells, as well as by suppressing tumor necrosis factor-α-induced cellular responses. A number of leflunomide-related adverse events have been reported. Among cutaneous side effects, a few cases of subacute cutaneous lupus erythematosus have been described. We report a previously undocumented reaction to leflunomide, manifesting as subacute cutaneous lupus erythematosus and erythema multiforme-like lesions, in a young woman treated with this drug for ankylosing spondylitis. Withdrawal of leflunomide combined with a short cycle of systemic corticosteroid led to the resolution of the patient's rash, indicating this drug as being responsible for the development of the disease. We conclude that leflunomide might have triggered the occurrence of both subacute cutaneous lupus erythematosus and erythema multiforme in a patient with pre-existing autoimmune diathesis. The suppressive effect of this drug on tumor necrosis factor-α-related mechanisms might have played a role in the induction of such a unique reaction to leflunomide.

AB - Leflunomide is an immunosuppressive agent that acts by inhibiting pyrimidine synthesis in lymphocytes and other rapidly proliferating cells, as well as by suppressing tumor necrosis factor-α-induced cellular responses. A number of leflunomide-related adverse events have been reported. Among cutaneous side effects, a few cases of subacute cutaneous lupus erythematosus have been described. We report a previously undocumented reaction to leflunomide, manifesting as subacute cutaneous lupus erythematosus and erythema multiforme-like lesions, in a young woman treated with this drug for ankylosing spondylitis. Withdrawal of leflunomide combined with a short cycle of systemic corticosteroid led to the resolution of the patient's rash, indicating this drug as being responsible for the development of the disease. We conclude that leflunomide might have triggered the occurrence of both subacute cutaneous lupus erythematosus and erythema multiforme in a patient with pre-existing autoimmune diathesis. The suppressive effect of this drug on tumor necrosis factor-α-related mechanisms might have played a role in the induction of such a unique reaction to leflunomide.

KW - Ankylosing spondylitis

KW - Erythema multiforme

KW - Leflunomide

KW - Lupus erythematosus

UR - http://www.scopus.com/inward/record.url?scp=43249112538&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=43249112538&partnerID=8YFLogxK

U2 - 10.1177/0961203307087189

DO - 10.1177/0961203307087189

M3 - Article

C2 - 18413415

AN - SCOPUS:43249112538

VL - 17

SP - 329

EP - 331

JO - Lupus

JF - Lupus

SN - 0961-2033

IS - 4

ER -